MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM 3MAX REPERFUSION CATHETER; NRY

PENUMBRA, INC. PENUMBRA SYSTEM 3MAX REPERFUSION CATHETER; NRY
Model Number 3MAXCKIT
Medical Device Problem Code Material Deformation (2976)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/19/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Evaluation of the returned 3maxc confirmed an ovalized region and leak on the distal end.Based on the ability to advance halfway through the guide catheter, this damage likely occurred during retraction of the 3max or outside of the patient.If the distal end was inadvertently retracted at a sharp angle from the guide catheter it may have become ovalized on the distal region.This ovalization would prevent fluid from being pushed through the device.If fluid was forcefully pushed through the flattened region of the device, it may have caused the damage portion of the catheter to leak.The root cause of the difficulty advancing could not be determined.The returned device was not able to be advanced into the hub of a demonstration guide catheter due to the distal tip damage.Penumbra catheters are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the posterior cerebral artery using a penumbra system 3max reperfusion catheter (3maxc), non-penumbra guide catheter, guide, and guidewire.It was reported that the 3maxc and guide catheter were flushed with saline prior to use.During the procedure, the physician experienced resistance when advancing the 3maxc through the middle of the guide catheter.The 3maxc was removed and upon flushing on the back table using a syringe, the distal tip of the 3maxc was ovalized.Therefore, the 3maxc was not used for the remainder of the procedure.The procedure was completed using a new 3maxc and the same guide catheter.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SYSTEM 3MAX REPERFUSION CATHETER
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key11704127
Report Number3005168196-2021-00814
Device Sequence Number3499509
Product Code NRY
UDI-Device Identifier00814548016757
UDI-Public00814548016757
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160449
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 03/23/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/18/2022
Device Model Number3MAXCKIT
Device Catalogue Number3MAXCKIT
Device Lot NumberF88593
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/06/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/23/2021
Initial Report FDA Received Date04/21/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005